Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 66, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Aug 4, 1997, 5:44 PM EDT for Washington County, North Carolina. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 4, 1997, 5:44 PM EDT (21:44 UTC)
- Expired
- Aug 4, 1997, 6:30 PM EDT
- In force
- 46 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
County Washington County, NC
The radar
The Morehead City radar (KMHX), 121 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 4, 3:15 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 9.7 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 28 J/kg
- Mixed-layer CIN
- -133 J/kg
- Mixed-layer LCL
- 1443 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
398 WUUS01 KMHX 042145 RRA SVRMHX NCC187-042230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT NC 544 PM EDT MON AUG 4 1997 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 630 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST CENTRAL NORTH CAROLINA ...WASHINGTON COUNTY AT 5:40 PM DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM JUST WEST OF PLYMOUTH MOVING EAST AT 20 MPH. IT WILL BE NEAR PLYMOUTH BY 5:55 PM AND ROPER BY 6:10 PM. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD SEEK SHELTER IN A STRONG BUILDING. AVOID STANDING BY WINDOWS. ONLY USE TELEPHONES AND ELECTRICAL APPLIANCES FOR EMERGENCY PURPOSES UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD SLOW DOWN WHEN DRIVING THROUGH HEAVY RAIN AND BE ALERT FOR AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:32 PM EDT, 3 hours 12 minutes earlier.
Area forecast discussion, Aug 4, 2:32 PM EDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 232 PM EDT MON AUG 4 1997 RDU: BST CHC POPS(40/50) THRU MIDNGT THEN PC N TUE...MOCLDY S/CNTRL CST/ SRN BANKS W/ LINGERING SHRA CHC. CONT MR CLDNS CST AGAIN TUE NGT OTRW MNLY CLR/PC INTO WED. FWC TEMP GUID GNRLY LOOKS OK. CWF: APRS CRNT FCST ON TRACK TNGT/TUE AS SWLY GRAD BEGINS TO INCRS THIS EVE WELL AHD OF APCHG PREFRNTL BNDRY...BCMG W/NW LT ONCE TSRA MOVS BY AND ACTUAL CD FRNT APCHS. SHUD SEE ALL BCM N/NE DURING TUE W/ FRNT SAGGING OFFSHR BUT GIVEN TIMING OF PASSAGE DURING HEATING SE WL GO SLWR W/ WSHFT SRN WTRS THAN GUID INDCTS. W/ PTNL FOR WK WVS TO RIDE OFF THE SE CST TUE NGT/WED APRS BLYR GUID LKLY UNDRDN S PER COOL NE TRAJ OVR WRM WTR SIM TO LAST FROPA. AT THIS PT PLAN TO GO A CAT ABV GUID MST SPOTS BUT BLO SCA W/ SEAS 4-5 FT. DISC: RADAR SHWG PREFRNTL SQLN ADVNCG SEWD TWD THE NC/VA LN ATTM. INSTAB/ CAPE FLDS INDCT BST JUICE ACRS THE CSTL PLNS AND XPCT BST INIT ACTION THERE AS OUTFLW PUSHES INTO HI DWPT/THETA FLDS. ACTIVITY SHUD WRK INTO THE CSTL CTYS THRU THE EVE BEFORE WKNG ONCE REACHING RESULTANT FETCH AND SHFTG OFF THE S CST AFTR DARK. SVR PTNL APRS MNLY W/ WND DAMAGE PER TAIL OF SPD MAX ALF AND ENAHNCED THRU DRY AIR ALF OVR ERN NC. MDLS SIM W/ FRONT JUMPING TO PREFRNTL OFFSHR TUE BEFORE STALLING. APPARENT DEEP RH TO SHFT OFF THE SE BY TUE NGT BUT W/ TROF AXIS W...MID LVL ENERGY S PER ETA AND ONSHR TRAJ THNK CLDNS SLW TO GO S/CNTRL CST TIL WED. BST CLRG INLND/N WHR DRIER AIR OOZES S. NOT MUCH DIFF IN FWC/FAN THRU WED ALTHO CUB BE WRMR S TUE IF THE FRNT SLWS A BIT. RDU...BACK UP WITH SMC ATTM. .MHX...NONE. JH
Nearby
Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.